Alert archive / Louisiana / Flash Flood Warnings in 2022
Flash Flood Warning 79, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Dec 14, 2022, 4:23 PM CST for 4 parishes in Louisiana. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 14, 2022, 4:23 PM CST (22:23 UTC)
- Expired
- Dec 14, 2022, 6:24 PM CST
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA, Saint Charles Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 14, 5:15 PM CST | FLASH FLOOD | 1 N New Orleans, LA | REPORTS OF FLOODING NEAR BASE OF WISNER OVERPASS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 963 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.5
The text
As transmitted.
199
WGUS54 KLIX 142223
FFWLIX
LAC051-071-087-089-150130-
/O.NEW.KLIX.FF.W.0079.221214T2223Z-221215T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
423 PM CST Wed Dec 14 2022
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Northwestern Jefferson Parish in southeastern Louisiana...
Orleans Parish in southeastern Louisiana...
Northwestern St. Bernard Parish in southeastern Louisiana...
North Central St. Charles Parish in southeastern Louisiana...
* Until 730 PM CST.
* At 423 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. The expected rainfall rate is 2 to 3 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
New Orleans, Harvey, Chalmette, Marrero, Timberlane, Metairie,
Avondale, East New Orleans, Jefferson, Gretna, Harahan, Westwego,
Arabi, Terrytown, Bridge City, Elmwood, River Ridge, Meraux,
Waggaman and Ama.
This includes the following Interstates...
Interstate 510 between mile markers 1 and 3.
Interstate 10 in Louisiana between mile markers 220 and 252.
Interstate 610 between mile markers 1 and 4.
Interstate 310 between mile markers 1 and 3.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 2996 9032 3005 9030 3002 9016 3003 9003
3005 9003 3004 9001 3007 8995 3014 8989
3004 8983 2996 8988 2988 9004 2988 9016
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR
$$
JFL1 follow-up statement
448
WGUS74 KLIX 150024
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
624 PM CST Wed Dec 14 2022
LAC051-071-087-089-150034-
/O.CAN.KLIX.FF.W.0079.000000T0000Z-221215T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson LA-Orleans LA-St. Bernard LA-St. Charles LA-
624 PM CST Wed Dec 14 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN JEFFERSON,
ORLEANS, NORTHWESTERN ST. BERNARD AND NORTH CENTRAL ST. CHARLES
PARISHES...
The heavy rain has ended. Please continue to heed remaining road
closures or flooded underpasses.
LAT...LON 2996 9032 3005 9030 3002 9016 3003 9003
3005 9003 3004 9001 3007 8995 3014 8989
3004 8983 2996 8988 2988 9004 2988 9016
$$
JFLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 14, 6:33 AM CST, 9 hours 50 minutes earlier.
Area forecast discussion, Dec 14, 6:33 AM CST, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
633 AM CST Wed Dec 14 2022
...New UPDATE, AVIATION...
.UPDATE...
Issued at 619 AM CST Wed Dec 14 2022
Zone forecast updated for Tornado Watch 587 through 19z mainly
north and west of Lake Pontchartrain, which does NOT include New
Orleans metro area at this time. We do anticipate watches during
the afternoon hours, so areas not currently in the watch should
not let their guard down today.
May not see a lot of eastward progress of the line of
thunderstorms over the next couple of hours while we wait for the
shortwave over Texas to approach the area. This could allow areas
to the southeast to destabilize more than previously forecast.
Still potential for low pressure to develop to our north, which
would back surface winds somewhat, enhancing tornado potential. A
very quick look at the lower levels of the 12z LIX upper air
sounding continues to show sufficient shear and instability for
severe weather although locally, moisture levels dropped slightly
from the 00z sounding (1.45 to 1.25). Expect that to recover over
the next few hours.
&&
.SHORT TERM...
(Today through Thursday)
Issued at 417 AM CST Wed Dec 14 2022
Main forecast issues for the entire forecast package occur in the
first 18 hours of the forecast...today and this evening.
Significant severe weather and excessive rainfall threats,
especially from the Interstate 10 corridor northward.
Stacked deep upper low centered over Nebraska early this morning
with one shortwave rotating around the low near Kansas City, and a
second near the Texas-New Mexico border. Some weak hints of a
meso-low trying to develop over the Mississippi Delta north of
Vicksburg along the occlusion. A nearly solid line of convection
extended from northeast Mississippi to near Jackson to Lake
Charles at 3 AM CST, just now entering the northwest corner of our
CWA. Ahead of the convection, the entire area is in the warm
sector with temperatures 70-75F and dew points upper 60s and lower
70s. Soundings are plenty supportive of severe weather with MUCAPE
values of 1500 J/kg or greater, 0-1km SRH of 250 m2/s2, shear near
50 knots and precipitable water values around 1.50 inches. Current
line of convection may not make much more eastward progress over
the next 3 to 6 hours, until the Texas-New Mexico shortwave lifts
northeastward toward the middle Mississippi River Valley. Current
Tornado Watch 586 for northwest portions of our area likely to be
replaced around 12Z. There have been multiple tornado warnings to
our north and west overnight, and as the shortwave lifts
northeast that may back surface winds a bit more, making the
situation even more conducive for tornadic development. There may
be multiple rounds of thunderstorms, producing 2 inch/hour
rainfallrates today. Widespread 2-4 inch rainfall amounts likely,
and can't rule out spot max totals exceeding 6 inches. Current
Flood Watch looks fine. System is expected to become more
progressive later this afternoon/evening, so an eastward expansion
into Harrison and Jackson Counties along the Mississippi coast
may not be necessary.
Current indications are that convection should move east of the
Mississippi coast by mid evening (9 PM or so), with cooler and
drier air behind it.
There's been some very minor coastal inundation in Hancock County
at high tide early this morning with the southeasterly winds.
Water should subside somewhat later this morning, and wind shift
to northwest should occur several hours prior to the main high
tide cycle tonight, so no current plans for a coastal flood
advisory. Day shift may also need to assess potential Wind
Advisory if pressure gradient tightens very much.
Thursday will be cooler/drier/sunny with highs probably only
60-65.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 417 AM CST Wed Dec 14 2022
A fast moving shortwave will move along the zonal flow across the
area on Saturday. Still a split between the GFS and ECMWF
solutions whether any significant moisture will exist over land.
Can't rule out a light precipitation event along the coast
during the day on Saturday with the emphasis on light amounts.
Beyond that system, quite a bit of disagreement between the
globals on shortwaves moving through the zonal flow, with the GFS
being quicker than the ECMWF. This could bring precipitation back
into the area as early as Monday afternoon/night.
At this point, any subfreezing temperatures Sunday morning would
occur well after precipitation ends, so no threat of wintry
precipitation with that event. Spread in forecast temperature
guidance from Sunday through Tuesday is fairly small, so no
significant adjustments made from NBM on highs. For overnight
lows, went closer to the 25th percentile of NBM.
With holiday travel occurring just beyond the forecast period,
would note that there is a LARGE spread in forecast solutions as
we approach Christmas with significant differences in where a cold
air mass will be. The GFS solutions focus the cold air over the
Mississippi River Valley, with the ECMWF solutions focusing on New
England. By the end of next week, 18z 2 meter temperatures in the
ensemble means have differences of 20F or greater. Any confidence
in a particular forecast solution should be considered low.
&&
.AVIATION...
(12Z TAFS)
Issued at 619 AM CST Wed Dec 14 2022
Current conditions range from IFR northwest to VFR southeast.
Likely to be direct impacts from TSRA at all terminals at some
point during the daytime hours with IFR or lower visibilities and
perhaps ceilings. Have tried to provide a 2-3 hour window of TEMPO
conditions with TSRA but these may need adjusted. Certainly could
see gradient wind gusts to 25-30 knots outside of convection at
most terminals today. Cold front passage during the late afternoon
and evening hours will end threat of TSRA, with eventual
improvement of ceilings/visibilities to VFR after 06z Thursday.
&&
.MARINE...
Issued at 417 AM CST Wed Dec 14 2022
Will continue Small Craft Advisory today, with wind shift
occurring tonight. Much of the forecast period will have some sort
of hazardous weather headlines over at least the open waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 42 60 35 / 100 20 0 0
BTR 75 44 63 38 / 100 10 0 0
ASD 79 46 65 37 / 100 60 0 0
MSY 78 51 63 47 / 90 50 0 0
GPT 76 48 65 39 / 90 90 0 0
PQL 76 47 63 37 / 80 100 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through this evening for LAZ034>037-039-046>048-
056>060-064-065-071-076>090.
GM...Small Craft Advisory until 6 AM CST Thursday for GMZ530-532-534.
Small Craft Advisory until 6 AM CST Thursday for GMZ536-538-550-
552-555-557-570-572-575-577.
MS...Flood Watch through this evening for MSZ068>071-077-080.
GM...Small Craft Advisory until 6 AM CST Thursday for GMZ532-534.
Small Craft Advisory until 6 AM CST Thursday for GMZ538-550-552-
555-557-570-572-575-577.
&&
SHORT TERM...RW
LONG TERM....RW
AVIATION...RW
MARINE...RWIn the hours before
Local storm report, Dec 14, 3:21 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
321 PM CST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TORNADO 3 SE ABITA SPRINGS 30.45N 89.99W
12/14/2022 ST. TAMMANY LA FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED TREES ACROSS
HIGHWAY 36.
&&
LNNSpecial weather statement, Dec 14, 3:29 PM CST, 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
329 PM CST Wed Dec 14 2022
LAZ076-079-MSZ077-080-081-142215-
Southeast St. Tammany LA-Northern St. Tammany LA-Harrison MS-
Hancock MS-Pearl River MS-
329 PM CST Wed Dec 14 2022
...Strong thunderstorms will impact portions of southeastern St.
Tammany Parish, western Harrison, Hancock and southeastern Pearl
River Counties through 415 PM CST...
At 328 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Mcneil to near Slidell. Movement was
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Slidell, Picayune, Bay St. Louis, Waveland, Diamondhead, Pearl River,
Saucier, Kiln, Pearlington, Mcneil, Shoreline Park and Stennis Space
Center.
This includes the following Interstates...
Interstate 10 in Louisiana between mile markers 259 and 273.
Interstate 10 in Mississippi between mile markers 1 and 26.
Interstate 12 between mile markers 82 and 84.
Interstate 59 in Louisiana between mile markers 1 and 11.
Interstate 59 in Mississippi between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CST for southeastern
Louisiana...and southern Mississippi.
&&
LAT...LON 3080 8934 3065 8934 3065 8925 3068 8924
3067 8910 3028 8928 3029 8932 3026 8936
3017 8978 3021 8984 3067 8964
TIME...MOT...LOC 2128Z 247DEG 31KT 3063 8960 3021 8978
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ZeringueLocal storm report, Dec 14, 4:15 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
415 PM CST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TORNADO 6 SSE BUSH 30.52N 89.88W
12/14/2022 ST. TAMMANY LA FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN IN THE TALISHEEK
AREA.
&&
HRLLocal storm report, Dec 14, 4:17 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
417 PM CST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TORNADO 2 W CHALMETTE 29.95N 90.01W
12/14/2022 ST. BERNARD LA EMERGENCY MNGR
DAMAGE TO BUILDINGS.
&&
LNNLocal storm report, Dec 14, 4:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 PM CST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 2 NW HARVEY 29.90N 90.09W
12/14/2022 JEFFERSON LA PUBLIC
DAMAGE REPORTED TO STRUCTURES.
&&
HRLLocal storm report, Dec 14, 4:21 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
421 PM CST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 1 NW HARVEY 29.90N 90.08W
12/14/2022 JEFFERSON LA EMERGENCY MNGR
REPORTED POWERLINES DOWN.
&&
HRLThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 4:43 AM CST | Areal Flood Advisory | LIX | Pointe Coupee, West Feliciana | 46 min |
| Dec 14, 5:29 AM CST | Flash Flood Warning | LIX | Pointe Coupee, West Feliciana | 7 hr |
| Dec 14, 11:10 AM CST | Special Marine Warning | LIX | 35 min | |
| Dec 14, 11:37 AM CST | Tornado Warning | LIX | Livingston, Saint Helena, Tangipahoa | 38 min |
| Dec 14, 11:39 AM CST | Tornado Warning | LIX | Washington | 19 min |
| Dec 14, 11:44 AM CST | Tornado Warning | LIX | Saint Tammany, Tangipahoa | 25 min |
| Dec 14, 11:54 AM CST | Tornado Warning | LIX | Saint Tammany, Washington | 36 min |
| Dec 14, 11:57 AM CST | Tornado Warning | LIX | Saint Tammany, Tangipahoa, Washington | 48 min |
| Dec 14, 11:58 AM CST | Tornado Warning | LIX | Saint Helena, Tangipahoa | 34 min |
| Dec 14, 12:00 PM CST | Tornado Warning | LIX | Ascension, Assumption, Iberville, Saint James | 32 min |
| Dec 14, 12:00 PM CST | Tornado Warning | LIX | Washington | 30 min |
| Dec 14, 12:02 PM CST | Special Marine Warning | LIX | 43 min | |
| Dec 14, 12:04 PM CST | Special Marine Warning | LIX | 41 min | |
| Dec 14, 12:10 PM CST | Flash Flood Warning | LIX | Ascension, East Baton Rouge, Iberville, Livingston, Saint Helena, West Baton Rouge | 3 hr |
| Dec 14, 12:16 PM CST | Tornado Warning | LIX | Tangipahoa, Washington | 44 min |
| Dec 14, 12:17 PM CST | Tornado Warning | LIX | Livingston, Saint Helena, Tangipahoa | 43 min |
| Dec 14, 12:21 PM CST | Tornado Warning | LIX | Ascension, Livingston | 39 min |
| Dec 14, 12:25 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 35 min |
| Dec 14, 12:26 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany, Tangipahoa, Washington | 34 min |
| Dec 14, 12:41 PM CST | Tornado Warning | LIX | Livingston, Tangipahoa | 28 min |
| Dec 14, 12:44 PM CST | Tornado Warning | LIX | Saint Helena | 15 min |
| Dec 14, 12:49 PM CST | Tornado Warning | LIX | Tangipahoa, Washington | 41 min |
| Dec 14, 1:12 PM CST | Flash Flood Warning | LIX | Ascension, Assumption, East Baton Rouge, Iberville, Livingston, Saint James | 3 hr |
| Dec 14, 1:41 PM CST | Flash Flood Warning | LIX | Livingston, Saint Helena, Saint Tammany, Tangipahoa, Washington | 3 hr |
| Dec 14, 1:57 PM CST | Special Marine Warning | LIX | 63 min | |
| Dec 14, 2:05 PM CST | Special Weather Statement | LIX | Saint Tammany, Washington | 25 min |
| Dec 14, 2:11 PM CST | Special Marine Warning | LIX | 64 min | |
| Dec 14, 2:18 PM CST | Special Weather Statement | LIX | Saint John the Baptist | 27 min |
| Dec 14, 2:21 PM CST | Tornado Warning | LIX | Saint Charles, Saint John the Baptist | 17 min |
| Dec 14, 2:31 PM CST | Tornado Warning | LIX | Lafourche, Saint Charles | 29 min |
| Dec 14, 2:36 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 39 min |
| Dec 14, 2:42 PM CST | Tornado Warning | LIX | Saint Tammany | 33 min |
| Dec 14, 2:52 PM CST | Flash Flood Warning | LIX | Saint Tammany, Tangipahoa, Washington | 3 hr |
| Dec 14, 3:07 PM CST | Tornado Warning | LIX | Saint Tammany | 11 min |
| Dec 14, 3:08 PM CST | Special Marine Warning | LIX | 47 min | |
| Dec 14, 3:11 PM CST | Flash Flood Warning | LIX | Saint Charles, Saint John the Baptist | 2 hr |
| Dec 14, 3:14 PM CST | Tornado Warning | LIX | Jefferson, Lafourche, Saint Charles | 31 min |
| Dec 14, 3:15 PM CST | Special Marine Warning | LIX | 60 min | |
| Dec 14, 3:38 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 52 min |
| Dec 14, 3:44 PM CST | Areal Flood Advisory | LIX | Orleans, Saint Tammany | 2 hr |
| Dec 14, 3:44 PM CST | Tornado Warning | LIX | Jefferson, Orleans, Saint Bernard, Saint Charles | 46 min |
| Dec 14, 3:56 PM CST | Special Marine Warning | LIX | 64 min | |
| Dec 14, 4:29 PM CST | Special Marine Warning | LIX | 91 min | |
| Dec 14, 4:32 PM CST | Special Marine Warning | LIX | 58 min | |
| Dec 14, 4:47 PM CST | Tornado Warning | LIX | Plaquemines, Saint Bernard | 28 min |
| Dec 14, 4:51 PM CST | Special Marine Warning | LIX | 84 min | |
| Dec 14, 5:17 PM CST | Tornado Warning | LIX | Plaquemines | 18 min |
| Dec 14, 5:21 PM CST | Areal Flood Advisory | LIX | Saint Tammany | 112 min |
| Dec 14, 5:21 PM CST | Special Marine Warning | LIX | 54 min | |
| Dec 14, 5:54 PM CST | Special Marine Warning | LIX | 2 hr | |
| Dec 14, 5:58 PM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.